Buyer Beware: This Popular Baldness Cure Could Cause Fainting

By: Cari Nierenberg
Published: 09/21/2015 11:00 AM EDT on LiveScience

A healthy 29-year-old guy who started having episodes of fainting had an unusual culprit to blame: his hair-loss medicine.

The medication minoxidil (sold under the brand name Rogaine), which is used by men and women to stop their hair from thinning further, may trigger fainting in rare instances, according to a new report of the man’s case.

The British man had been using the over-the-counter drug for three months and during that time he fainted on two separate occasions, and had one near-fainting episode, according to the report.

His doctors determined that the high-strength, 12.5-percent minoxidil formulation the man had been applying to his scalp once a day was responsible for the fainting and dizziness he was experiencing, according to the report published online Sept. 7 in the journal BMJ Case Reports. [4 Common Hair Care Questions Untangled]

This formulation is a higher concentration than men typically use, said Dr. Simon Dubrey, the cardiologist who treated the man at Hillingdon Hospital in Uxbridge, England, and the co-author of the report.

Over-the-counter formulations sold in drug stores in the United States and the United Kingdom usually contain 5-percent or 2-percent minoxidil, and are supposed to be applied twice a day. The 5-percent product is marketed as “extra-strength.”

This man’s high-strength product had been prepared by a private hair treatment center, but products like it are also sold online, Dubrey said.

In November 2014, the man came to see doctors because he passed out twice after working out at the gym, and also felt woozy once when standing up from a seated position on his train ride to work.

He was otherwise healthy, exercised four times a week and was not using other medications. When examined, his blood pressure was on the low side for someone his age, —> Read More